Texas, 2007

Flash Flooding in Texas, August 17 to 18, 2007

August 17 to 18, 2007 · NWS SJT · 18 events in 8 counties and zones

Heavy rain from the remnants of Tropical Depression Erin closed many roads across the region. High waters washed away two homes near Elm Creek south of Abilene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$26 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Heavy rain from the remnants of Tropical Depression Erin closed many roads across the region. High waters washed away two homes near Elm Creek south of Abilene. Abilene rescue crews carried out about 50 high water rescues due to the rapidly rising waters. Approximately 215 homes in the town of Hamlin were flooded, with several roads, culverts, and bridge approaches washed out in Jones County. Flash flooding caused one fatality as a woman attempted to escape her vehicle in raging flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 17, 2:31 AM CST, 36 minutes earlier.

Area forecast discussion, Aug 17, 2:31 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 AM CDT FRI AUG 17 2007

.SHORT TERM...
CENTER OF THE REMNANTS OF TROPICAL STORM ERIN APPEARS JUST SOUTH
OF ROCK SPRINGS AT 230 AM...MOVING NORTHWEST AT AROUND 10 MPH.
HEAVIEST RAIN WAS MOVING FROM MASON AND KIMBLE COUNTIES...INTO
SUTTON AND SCHLEICHER COUNTIES. THE WERE A FEW BANDS MOVING INTO
SOUTHERN TOM GREEN COUNTY TOWARD SAN ANGELO. EXPECT INTENSIFICATION
OF RAIN BANDS NEAR THE LOW PRESSURE CENTER EARLY THIS MORNING.

HEAVIEST RAINFALL SHOULD BE IN THE CONCHO VALLEY AND SOUTHWARD TO
SUTTON AND CROCKETT COUNTIES THIS MORNING AND AFTERNOON. EXPECT
CONVECTIVE BANDS TO EXPAND OUTWARD IN THE AFTERNOON AND COULD
AFFECT THE BIG COUNTRY WITH LOCALLY HEAVY RAINFALL...BUT EXPECT
MOST OF THE FLOODING POTENTIAL TO BE SOUTH OF IT. ADDED STERLING
AND COKE COUNTIES TO THE FLASH FLOOD WATCH...WHICH EXPIRES AT 7 PM
CDT FRIDAY.

.LONG TERM...
WRF MODEL IS SLOWER THAN THE NAM MODEL...BRINGING CENTER OF LOW
OVER CROCKETT COUNTY AT 1 PM TODAY...THEN DRIFTS IT NORTHWARD INTO THE
EASTERN PERMIAN BASIN/WESTERN CONCHO VALLEY OVERNIGHT. NAM TAKES
IT WESTWARD TOWARD THE BIG BEND. WRF MODEL SO FAR SEEMS TO BE
MORE ON TRACK (BUT SLOWER)...AND WILL USE ITS MOVEMENT AND DIRECTION
TODAY...BUT BEYOND THAT CONFIDENCE IS LOW...ESPECIALLY ON THE
DIRECTION. THE WRF MODEL TRIES TO DRIFT THE UPPER LOW...NORTHWARD
INTO THE COLORADO CITY/SNYDER SATURDAY MORNING...THEN PUSH IT
SLOWLY SOUTHWARD BACK TOWARD THE CONCHO VALLEY SUNDAY. THIS
PARTICULAR MOTION WOULD PUT A LOT OF WATER INTO THE CONCHO
VALLEY...WITH THE WRF MODEL PUTTING 8-11 INCHES OVER THE CONCHO
VALLEY NORTH TO ...5 INCHES NEAR SWEETWATER BY 7 AM SATURDAY...AND BY
MONDAY MORNING UP TO 15 INCHES. THAT ALL SAID...THE WRF MODEL HAS
NOT BEEN THAT ACCURATE RECENTLY...BUT PAST PERFORMANCE IS NOT
ALWAYS INDICATIVE OF PRESENT...AS THE STOCK FUNDS LIKE TO SAY.
BUT WILL HAVE TO REALLY WATCH ITS MOVEMENT TONIGHT.

LOTS OF SPECULATION OF TRACK OF HURRICANE DEAN. WRF MODEL HAS
REMNANTS MOVING UP THE LOWER GRANDE VALLEY...POSSIBLY AFFECTING
WEST CENTRAL TEXAS NEXT FRIDAY. THIS IS BEYOND CURRENT FORECAST
AND PROBABILITIES OF IT DOING EXACTLY THAT ARE LOW...BUT BEAR
WATCHING...ESPECIALLY AS AREAS OF WEST CENTRAL TEXAS MAY BE SATURATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 83  72  84  71 /  90  80  70  50
SAN ANGELO 	 83  73  84  71 / 100  80  80  40
JUNCTION 	 79  72  84  73 / 100  80  50  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR BROWN-COKE-COLEMAN-
CONCHO-CROCKETT-IRION-KIMBLE-MASON-MCCULLOCH-MENARD-RUNNELS-SAN
SABA-SCHLEICHER-STERLING-SUTTON-TOM GREEN.

&&

04
Hazardous weather outlook, Aug 16, 2:01 PM CST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
301 PM CDT THU AUG 16 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
301 PM CDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE REMNANTS OF TROPICAL DEPRESSION ERIN WILL BRING THE POTENTIAL
FOR VERY HEAVY RAIN AND FLASH FLOODING TO THE SOUTHERN HALF OF
WEST CENTRAL TEXAS TONIGHT. THE BEST CHANCE OF VERY HEAVY RAIN
WILL BE SOUTH OF A LINE FROM MERTZON TO SAN ANGELO TO BALLINGER TO
BROWNWOOD. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE LIKELY WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL PRODUCE MORE VERY HEAVY RAIN ACROSS THE SOUTHERN
HALF OF WEST CENTRAL TEXAS ON FRIDAY AND FRIDAY NIGHT. TOTAL
RAINFALL AMOUNTS OF 3 TO 5 INCHES AND FLASH FLOODING WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED...HOWEVER RAINFALL
REPORTS WOULD BE HELPFUL.

The radar

The San Angelo radar (KSJT), 135 km away, was scanning. The volume nearest the first event began at 09:08 UTC.

Open the radar archive at this moment

Event by event

18 flash flood. Local standard time, as filed.

Flash Flood, Mason

When
August 17, 3:07 AM CST to 9:00 AM CST
Where
Mason County, 7.3 mi SW of Koockville
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
30.675, -99.337

Ranch Road 1871 and 2389 was closed due to flooding with 5 feet of water reported over the bridge.

Flash Flood, Kimble

When
August 17, 3:30 AM CST to 9:00 AM CST
Where
Kimble County, 6.9 mi WSW of Segovia
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
30.382, -99.777

Several roads were closed due to flooding, including Farm Roads 479, 2169, and 385, as well as Highway 377 South.

Flash Flood, Taylor

When
August 17, 6:55 PM CST to August 18, 12:30 AM CST
Where
Taylor County, Abilene
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
32.450, -99.730

Abilene Police reported widespread street flooding and numerous road closures across the city as a result of the very heavy rainfall. This extensive flooding continued through much of the evening.

Flash Flood, Taylor

When
August 17, 9:12 PM CST to August 18, 3:00 AM CST
Where
Taylor County, Abilene
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
32.450, -99.730

Abilene Police Department reported both Catclaw and Button Creeks were out of their banks. This flooding along with runoff from the heavy rain continued to flood numerous streets across the city. About 50 high water rescues were reported.

Flash Flood, Taylor

When
August 17, 10:00 PM CST to August 18, 4:00 AM CST
Where
Taylor County, Abilene
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
32.450, -99.730

Abilene Police Department reported that Cedar Creek was flowing out of its banks.

Flash Flood, Tom Green

When
August 18, 1:51 AM CST to 7:30 AM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
31.450, -100.450

At least 10 roads were closed in San Angelo due to flash flooding.

Flash Flood, Taylor

When
August 18, 2:52 AM CST to 8:30 AM CST
Where
Taylor County, 8.53 mi NW of Guion
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
32.257, -99.953

Local law enforcement officials reported significant flooding along Elm Creek located in southern Taylor County. U.S. Highway 277 and Farm Road 89 was closed due to flash flooding.

Flash Flood, Haskell

When
August 18, 3:09 AM CST to 9:00 AM CST
Where
Haskell County, 4.9 mi NW of Haskell
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
33.220, -99.810

Ranch road 2407 was closed about 6 miles northwest of Haskell due to flash flooding.

Flash Flood, Taylor

When
August 18, 3:46 AM CST to 9:30 AM CST
Where
Taylor County, 1.75 mi E of View
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
COOP Observer
Coordinates
32.350, -99.850

Serious flash flooding was occurring along Elm Creek near Highway 277 and 606 where two houses were washed into the creek.

Flash Flood, Taylor

When
August 18, 5:30 AM CST to 11:00 AM CST
Where
Taylor County, 8.53 mi NW of Guion
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.257, -99.953

A woman was swept away by raging waters near the intersection of U.S. Highway 277 and Farm Road 89 as she attempted to escape her vehicle which had become stranded in flood waters.

Flash Flood, Haskell

When
August 18, 6:10 AM CST to 12:00 PM CST
Where
Haskell County, 4.9 mi NW of Haskell
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
33.220, -99.810

The Haskell County Sheriff's Office reported a portion of Farm Road 2407 closed between U.S. Highway 380 and Farm Road 3337 because of high water.

Flash Flood, Taylor

When
August 18, 6:45 AM CST to 12:30 PM CST
Where
Taylor County, Abilene
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
32.450, -99.730

Many roads across Abilene and Taylor County were closed due to flooding, including all roads in Mulberry Canyon. Serious flooding continues along Elm Creek west of Lake Abilene.

Flash Flood, Jones

When
August 18, 10:00 AM CST to 3:00 PM CST
Where
Jones County, Hamlin
Cause
Heavy Rain / Tropical System
Property damage
$25 million
Reported by
Law Enforcement
Coordinates
32.880, -100.130

About 215 homes in Hamlin were flooded at low lying areas located near California Creek. Several residents had to be evacuated as the water level in their homes increase to 3 to 4 feet. Farm road 57 and County Road 123 were also closed. Throughout Jones county, a total of about 400 homes were damaged, along with several road and bridge approaches washed out.

Flash Flood, Haskell

When
August 18, 12:10 PM CST to 5:00 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
33.160, -99.730

A creek running through city of Haskell has some streets impassable.

Flash Flood, Jones

When
August 18, 12:10 PM CST to 5:00 PM CST
Where
Jones County, Hamlin
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
32.880, -100.130

Evacuations took place in Hamlin. Farm Road 57 and County Road 123 were closed.

Flash Flood, Nolan

When
August 18, 12:35 PM CST to 5:00 PM CST
Where
Nolan County, Sweetwater
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
32.470, -100.400

Several streets were closed in Sweetwater due to flash flooding.

Flash Flood, Fisher

When
August 18, 2:00 PM CST to 5:30 PM CST
Where
Fisher County, 2.77 mi S of Sylvester
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
32.680, -100.250

Farm Road 1085 closed from Highway 180 to the Nolan County line.

Flash Flood, Taylor

When
August 18, 3:30 PM CST to 9:30 PM CST
Where
Taylor County, Abilene
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
32.450, -99.730

The Abilene Emergency Operations Center officials reported that Elm Creek at Farm Road 89 and Bell Plains Road was 8.5 feet above normal and rising. Taylor County Judge recommended voluntary evacuations for residents living along Ohlhausen Road near Elm creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Taylor2007-08-1834FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52011, 52013, 52014, 52015, 52016, 52017, 52018, 52019, 52020, 52021, 52022, 52023, 52025, 52026, 52027, 52028, 52029, 52030.